What to Do if You Recognize Opiate Overdose Symptoms

800-584-3274 Need Help Overcoming Opiate Addiction? We Can Help!

According to the National Institute on Drug Abuse, over 24 million people are addicted to opiates worldwide. This includes 2.1 million in the United States. Of those 2.1 million over 16,000 of them died of a fatal overdose of opiates. This is a staggering figure. There is a chance that someone you are around is going to overdose. Knowing what to do can save their life.

Opiate overdose symptoms compared to opiate use symptoms

In order to stop an overdose, you need to know what the symptoms of an overdose are. Since opiate use is prevalent, it is important to know the difference between someone who is just using and someone who is actually overdosing.

Signs of opiate use

opiate use signs

Constricted pupils are a sign of opiate use.

When someone is using an opiate like prescription pain medication or heroin, they have:

  • a slack appearance, like their muscles are jelly and droopy,
  • although they might fade in and out of a sleepy state, you can still rouse them with effort,
  • odd behaviors like scratching at themselves,
  • slurred speech or be unintelligible,
  • their pupils appear small and contracted, and
  • although they might not answer right away or at all, they will still respond if you shake or try to wake them.

One of the key things to remember when judging between use and overdose, a person who is just using will respond to shaking and attempts to wake them.

Signs of an opiate overdose

When someone is overdosing, they exhibit different signs from when they are merely using. They might:

  • be awake but unable to speak,
  • have lips, fingertips, and fingernails might be blue or black,
  • be choking or gurgling,
  • have a slow heartbeat, erratic heartbeat, or no heartbeat at all.
  • have breathing difficulty, shallow breathing, or may not be breathing,
  • have grey, ashy, or a blue tinge to their skin,
  • may vomit, and
  • they will not respond to stimuli, they do not respond to anyone or anything around them.

One of the key symptoms is that they will not respond if they are shaken, moved, screamed at, or slapped.

Who is likely to overdose

When learning how to respond to an overdose it is a good idea to know who is likely to overdose. There are certain characteristics in someone who is likely to have enough of a problem with opiates to overdose on them. A person who is likely to overdose is someone who

  • combines their drugs with other opiates, depressants or alcohol,
  • may be on methadone and misuse their prescription,
  • may take opiates for pain or another issue but have difficulty following the recommended dose,
  • have a condition that makes them more likely to overdose on medication,
  • feels more pain when they are off of opiates,
  • take more opiates than is strictly prescribed, and
  • take opiates in a different way than prescribed such as crushing and snorting them or injecting them.

Someone who exhibits these characteristics is more likely to overdose than someone who does not. This is also a good way to tell if you need to watch for signs of overdose when a person is using. For instance, if they crush the pills and snort them it is easier for them to overdose because the drug crossed the blood brain barrier faster than if they just take the pill.

Call emergency services

The first thing that you need to do if you recognize an opiate overdose is call emergency services. Poison control, 911, or emergency services at a hospital can help you determine whether the person is overdosing or not. Do not wait. In some circumstances, the difference between overdose and death is a few minutes.

The person may argue or not want to go to the hospital for an overdose. Assure them that they will not be in trouble if they have medical attention if they are conscious. You can enlist the help of family, emergency services, or friends to help convince them that a hospital, emergency, or doctor’s visit is necessary.

Do not try to drive them yourself. An overdosing addict can go into convulsions or become difficult while you are driving, this can cause an accident and put your life in danger.

After you call emergency services

Follow what emergency services says exactly. They may ask you for information regarding the person that is overdosing. At the very least, they need the name, age of the person as well as what they overdosed on. If you do not know what they took, gather the bottles, bags, or anything else that may have contained what the person took. Bring this with you to the emergency room or give it to emergency personnel when they arrive. A few other things they might ask for is the height, weight, and condition of the individual. If you do not know, it is okay to guess as near as you can.

Answer emergency services questions as accurately as possible and make sure to tell them that you believe the person overdosed on something. They will also need to know the person’s medical history and allergies. Again, if you cannot provide this information it is all right to say that you do not know.

While you are waiting for emergency services to arrive:

  • gather up all the information and suspected medications,
  • keep the person comfortable,
  • watch for vomiting and turn the person on their side so they do not choke, and
  • follow emergency services directions exactly.

According to the Washington Post, the number of overdose cases doubled in the last ten years. This means that there is a good chance you have been around a person who is overdosing or is close to overdosing on a chemical. The important to recognize opiate overdose symptoms, so you can help the person as soon as possible. A person who knows what to do can mean the difference between life and death.


Contact Us:

Sidebar form

Call NOW to Speak with a Treatment Provider. 800-584-3274

EXPLORE
TREATMENT OPTIONS

Need to Find Safe, Comfortable Treatment? We’re Available 24/7

Request a Call Chat Now

YOU MIGHT LIKE...

Supportive tools for making better life choices.

Call NOW to speak with a opiate drug rehab counselor:

800-584-3274

YOUR TREATMENT MAY BE COVERED!

Call now to find out if FREE TREATMENT is available to you!

  • Cigna
  • Aetna
  • United Health Care
  • Humana
  • BlueCross Blue Shield
  • kaiser Permanent